Format

Send to

Choose Destination
Ann Pharmacother. 2006 Mar;40(3):563-6. Epub 2006 Feb 21.

Acute tubular necrosis associated with chromium picolinate-containing dietary supplement.

Author information

1
BryanLGH Medical Center, Internal Medicine, University of Nebraska Medical Center, Lincoln, 68502, USA. sachinwani10@yahoo.com

Abstract

OBJECTIVE:

To report a case of acute tubular necrosis associated with the use of a chromium picolinate-containing dietary supplement.

CASE SUMMARY:

A 24-year-old white male who had been ingesting a dietary supplement (Arsenal X) for 2 weeks during his workout sessions developed acute renal failure. Radiologic investigation showed the presence of a solitary right kidney, and an open renal biopsy confirmed features of acute tubular necrosis. He developed significant renal impairment that required hemodialysis. He was also treated with plasmapheresis and steroids, as a diagnosis of pulmonary-renal syndrome was entertained early in the disease course, which was subsequently ruled out. The patient ultimately recovered and, on outpatient visits, was noted to have normal renal function.

DISCUSSION:

The use of dietary supplements has become increasingly popular in the US, and these supplements are not subject to stringent premarketing testing or postmarketing surveillance. The main ingredients in the supplement discussed here were chromium picolinate, Sida cordifolia, synephrine, and guarana. An objective causality assessment using the Naranjo probability scale indicated a probable association between the use of this supplement and the development of acute renal failure in this patient.

CONCLUSIONS:

Current information regarding the beneficial effects of trivalent chromium is not very robust; therefore, use of this agent cannot be recommended at this time. This report serves as an important reminder to the public, as well as healthcare providers, of potential nephrotoxic reactions to dietary supplements.

PMID:
16492795
DOI:
10.1345/aph.1G469
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center